Wisconsin, 2002

Tornado and Flooding in Wisconsin, August 13, 2002

August 13, 2002 · NWS MKX · 4 events in 4 counties and zones

Several clusters of thunderstorms with heavy rains developed over and moved northeast across southeast Wisconsin out ahead of a cold front on August 13, 2002, resulting in urban and small stream flooding in Waukesha, Milwaukee, and Ozaukee counties. Rainfall totals were in the 2 to 4 range.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Several clusters of thunderstorms with heavy rains developed over and moved northeast across southeast Wisconsin out ahead of a cold front on August 13, 2002, resulting in urban and small stream flooding in Waukesha, Milwaukee, and Ozaukee counties. Rainfall totals were in the 2 to 4 range. In addition, gust winds of 35 to 43 kts (40 to 50 mph) accompanied the storms, resulting in broken tree branches. On the south side of the city of Waukesha, 1.5 inches of rain fell in 20 minutes in the afternoon, once again sending small streams out of their banks and allowing water to accumulate in low-lying areas. The 2-day rain total at this location near the corner of Hwy 164 and CTY I was 8.80 inches! Also on the 13th in the afternoon, 3.4 inches of rain fell at the home of an Amateur Radio operator in the southeast part of the city of Milwaukee. Urban flooding resulted. Some closed roads in both Waukesha and Milwaukee Counties had 3 feet of water on them. Urban flooding affected the Port Washington area (Ozaukee Co.) after about 2 inches of rain fell in about 75 minutes during the afternoon hours. A couple roads were closed in that city. Urban flooding was also reported in Ft. Atkinson (Jefferson Co.) after the tornado event. Heavy rains in this city produced swift currents that knocked a boy down, sending him through a culvert. He was rescued by the Fire Department, and treated for slight injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 13, 2:48 AM CST, 10 hours 42 minutes earlier.

Area forecast discussion, Aug 13, 2:48 AM CST, 10 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
348 AM CDT TUE AUG 13 2002

FCST FOCUS ON PCPN AMOUNT AND TIMING ALONG SLOWING CDFNT.

CD FNT INTO WRN WI WL SLOWLY TRAVERSE STATE TODAY. QUESTION IS
EXTENT AND AMOUNT OF PCPN AHEAD OF FNT BEFORE IT EXITS THE SE THIS
EVENING. CURRENT PCPN UNDER UPR DIVERG MAX IN RRQ OF LEAD UPR JET
MAX...WITH THE BETTER DIVERG FCST TO PUSH EAST OF STATE BY 18Z.
STRENGTHENING UPR JET LEAVES RGN UNDER RRQ THRU 00Z...BUT BETTER
DIVERG MOVES SE OF CWA THIS EVENING. QUICK LOOK AT 06Z META
INDICATES SFC WAVE TO HOLD FNT BACK MORE IN LINE WITH 00Z AVN.

HOWEVER 850 MB JET...AS WELL AS BETTER UVVS. TO FOCUS TO THE SE OF
CWA BY THIS EVENING. WL KEEP SCT TSTMS GOING INTO THIS AFTN...
TAPERING TO SHRA FM WEST TO EAST...WITH ONLY THE SE WITH A CHC THIS
EVE AHEAD OF THE SFC FNT.

LATEST RVR STAGES INDICATE RAPID RISES IN THE MENOMONEE AND FOX
RIVERS HAVE ENDED AND ARE DECLINING JUST AS FAST...SO FLW/S
HAVE BEEN CANCELED FOR BOTH RIVERS.

SKIES WILL CLEAR OUT FOR WED AND DRY WEATHER WILL CONTINUE THROUGH
FRI WITH TEMPS RECOVERING BACK INTO THE MID 80S BY FRIDAY. LEANED
TWD THE SLIGHTLY WRMR ETA MOS NUMBERS FOR TODAY.

THANKS FOR COORDINATION FM GRB AND ARX.

.MKX...NONE.

REM

In the hours before

Special weather statement, Aug 13, 11:45 AM CST, 1 hour 45 minutes before
WIZ046-047-051-052-056>060-062>072-131830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1245 PM CDT TUE AUG 13 2002

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM CDT THIS
EVENING FOR A PORTION OF SOUTHERN WISCONSIN.

THE LEADING EDGE OF AN AREA OF STRONG THUNDERSTORMS EXTENDING ACROSS
NORTHERN ILLINOIS...WILL BE DRIFTING NORTHWARD INTO FAR SOUTHERN
WISCONSIN...NAMELY KENOSHA COUNTY...BETWEEN 1 AND 130 PM. THE REST
OF THE AREA WILL MOVE INTO ROCK...WALWORTH AND RACINE COUNTIES
BETWEEN 115 PM AND 2 PM. THESE STORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAINS...DEADLY LIGHTNING AND POSSIBLY SOME SMALL HAIL.

THE REST OF SOUTHERN WISCONSIN WILL SEE A FEW SHOWERS AND ISOLATED
STORMS.

COLLAR
Special weather statement, Aug 13, 12:40 PM CST, 50 minutes before
WIZ046-047-051-052-056>060-062>072-131940-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
140 PM CDT TUE AUG 13 2002

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM CDT THIS
EVENING FOR A PORTION OF SOUTHERN WISCONSIN.

A LARGE CLUSTER OF SHOWERS AND THUNDERSTORMS MOVING INTO SOUTHEAST
WISCONSIN FROM NORTHERN ILLINOIS WILL CONTINUE TO ADVANCE NORTHEAST
THROUGH 3 PM. THIS WILL BRING THE SHOWERS AND STORMS INTO
WALWORTH...WAUKESHA...MILWAUKEE AND RACINE COUNTIES AS WELL AS
CONTINUING TO AFFECT KENOSHA COUNTY.

EXPECT HOURLY RAINFALL RATES OF 1 TO 1.5 INCHES IN THE STRONGER
STORMS. DEADLY LIGHTNING AND SOME LOCALIZED URBAN FLOODING CAN BE
EXPECTED ALONG WITH SOME SMALL HAIL AND WIND GUSTS TO 30 MPH.

THE REST OF SOUTHERN WISCONSIN WILL SEE A FEW SHOWERS AND ISOLATED
STORMS.

COLLAR

The radar

The Milwaukee radar (KMKX), 21 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

3 flood, 1 tornado. Local standard time, as filed.

Flood, Waukesha

When
August 13, 1:30 PM CST to 10:00 PM CST
Where
Waukesha County, Waukesha
Reported by
TRAINED SPOTTER
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Flood, Milwaukee

When
August 13, 1:30 PM CST to 10:00 PM CST
Where
Milwaukee County, Countywide
Reported by
AMATEUR RADIO
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Flood, Ozaukee

When
August 13, 2:00 PM CST to 4:00 PM CST
Where
Ozaukee County, Port Washington
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Tornado, Jefferson

When
August 13, 4:02 PM CST to 4:16 PM CST
Where
Jefferson County, 2 mi SW of Ft Atkinson
Rating
F0
Path length
4.5 mi
Path width
50 yd
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
42.917, -88.883

A weak tornado spun up 1.8 miles southwest of Ft. Atkinson near the Rock River, and proceeded to move east-southeast across the far southern parts of the city to just north of the intersection of Hwy 89 and M, and then across rural, farm locations to a point just west of N about .5 mile north of Cold Spring. Maximum wind speeds were estimated to be in the 52 to 61 kts (60 to 70) mph range based on F0 damage left behind. Some light damage to shingles and siding was noted on several residential homes. Several large trees were uprooted, and loose lumber and debris was picked up at a lumber yard. At other locations along the path, lawn furniture and other objects were overturned or displaced. Eyewitness reports indicated that the condensation funnel was not visible all the way to the ground, but they noted that dirt was ingested into the circulation, thereby making the tornado visible at ground level. There were no fatalities or injuries. Meteorologically, the tornado was the result of two thunderstorm cells, in a line of storms along a cold front, merging just southwest of Ft. Atkinson. No other severe weather was reported.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyThe tornado archive for Wisconsin, 2002Warnings in Wisconsin, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314907, 5314908, 5314906, 5314905.